Alert archive / Pennsylvania / Special Weather Statements in 2017

Special Weather Statement, NWS Philadelphia/Mount Holly

June 30, 2017Monroe County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at Jun 30, 2017, 3:07 PM EDT for Monroe County, Pennsylvania. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2017, 3:07 PM EDT (19:07 UTC)
Expired
Jun 30, 2017, 3:30 PM EDT
In force
23 min
Issued by
NWS Philadelphia/Mount Holly

County Monroe County, PA

The radar

The Binghamton radar (KBGM), 119 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

873 
WWUS81 KPHI 301907
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
307 PM EDT FRI JUN 30 2017

PAZ055-301930-
Monroe-
307 PM EDT FRI JUN 30 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MONROE COUNTY...

At 307 PM EDT, a strong thunderstorm was located over Gouldsboro, or
11 miles northwest of Mount Pocono, moving northeast at 45 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Tobyhanna, Gouldsboro State Park, Skytop and Arrowhead Lake. 

LAT...LON 4121 7522 4112 7553 4117 7560 4118 7558
      4120 7557 4123 7554 4122 7551 4123 7551
      4125 7526
TIME...MOT...LOC 1907Z 234DEG 39KT 4124 7551 

$$

po

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jun 30, 12:39 PM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 30, 12:39 PM EDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1239 PM EDT Fri Jun 30 2017

.SYNOPSIS...
Low pressure will track from the Great Lakes region to across
southeastern Canada through Sunday. An associated weak cold front
will settle into our area Saturday night and Sunday, then
potentially stall near our region. The boundary however may then
start to lift northward as a warm front Thursday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
No major changes to the forecast today. Some in and out clouds,
with the most cloudiness expected across the Poconos. Showers
and thunderstorms expected to continue to develop through this
afternoon and into this evening to our west and move into
eastern Pennsylvania and northern New Jersey later in the
afternoon and evening. The best chance for showers and
thunderstorms continues to look to be along a KRDG-12N line
northwestward. Some heavy rain and strong winds could be
possible.

Temperatures continue to warm above normal. Not sure if we'll
make quite to the current forecast highs, but we have the
potential so made no changes.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
Warm and humid...isolated/scattered showers/thunderstorms,
mainly across the northern third of the area as some weak
vorticity slides across the area with some enhanced moisture.
southwest wind. PWAT increases to 2" nosing newd along and se
of I95 toward Saturday morning and there may be scattered showers
developing in this axis of high PWAT, around dawn Saturday DE/s NJ.
Lows tonight 8 to 14 degrees above normal.

Forecast basis: generally a 50 50 blend of the 100z/30 GFS/NAM
MOS.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Summary...Very warm to hot for awhile, although the humidity should
lower for a time Sunday into early next week. Times of some
convection, with Saturday afternoon and night looking to have the
greatest chance.

Synoptic Overview...An upper-level trough will amplify eastward
through the weekend, however the strongest part of it may remain to
our north. An overall trough is then forecast to remain from the
Great Lakes to the Northeast through mid week before potentially
amplifying again during Thursday. At the surface, low pressure
tracks well north of our area through Sunday, however its weak cold
front settles into our area Saturday night and Sunday. This front
will be preceded by a lee-side trough. The front itself should tend
to stall in our area for a time, although it may dissipate as it
shifts east Monday and another cold front arrives or merges into it
Monday night. This boundary should remain in place for a few days,
although it may try to drift northward as a warm front Thursday. We
used a model/continuity blend for Saturday through Sunday night,
then blended in the 00z WPC Guidance thereafter. Some adjustments
were then made following additional collaboration with our
neighboring offices.

For Saturday and Sunday...An upper-level trough amplifies across the
Northeast during this time frame. This will result in gradual height
falls to overspread our region. The mid level flow may be more
anticyclonic to start Saturday, however a more cyclonic flow is
expected with the incoming trough. While low pressure tracks well to
our north, a weak cold front will arrive mainly later Saturday night
and Sunday. There is little airmass cooling behind this front,
however the dew points should be lowering some Sunday.

The majority of the convection Saturday should be tied to a lee-side
trough before transitioning to incoming lift from the weak cold
front. The model guidance shows a mid level jet streak tracking to
our west during Saturday afternoon, which will increase the shear
some especially for our western zones. There is also an axis of high
theta-e across our area along with some low-level warm air
advection, which may result in quite a bit of cloudiness for awhile
(would have an impact on available instability). Some guidance is
hinting at some convection to start Saturday morning especially
across the southern zones, and this may be on the leading edge of
the 2+ inches precipitable water axis that advects northeastward.
This may result in an instability burst as a low-level jet increases
some before shifting east. Individual storms should initiate by
early afternoon across the western areas or just to our west near
the lee-side trough then shift east-northeastward. The more
organized convection should be farther west closer to the cold front
and stronger shear. This activity spreads east later in the day and
at night. The flow is mainly unidirectional within a very moist
airmass. Some stronger cores/line segments could be capable of
producing locally damaging winds with possible enhancement from
water loading of the downdrafts, especially across eastern
Pennsylvania to northwestern New Jersey where some stronger flow in
the afternoon should allow for an uptick in shear. There may be
several line segments arriving from the west during the afternoon.
Otherwise, it looks primarily like local downpours given high
precipitable water values and potentially lots of lightning if
convective cores are robust and deep enough.

The weak cold front looks to slow across the area Sunday. There is
the potential for a storm or two mainly across the southern zones
Sunday afternoon where deeper moisture remains longer. There is a
significant drop forecast in the precipitable water during Sunday,
therefore it should be turning less humid for much of the area.
Since the high temperatures are expected to be a bit lower than what
it appeared to be a few days ago, despite humid conditions, heat
indices during peak heating should be below any advisory criteria.
It will probably be warmer Sunday as the flow turns more westerly,
however dew points are expected to be trending downward.

For Monday and Tuesday...As an upper-level trough remains in place
across the Northeast, some short wave energy is forecast to track
just to our north. This may result in some showers/thunder, however
as of now this potential looks to be the greatest just to our north
and therefore kept Monday dry. The trough aloft may weaken some
Tuesday as a stronger short wave trough dives toward the Ohio
Valley. Some warm air advection up the Ohio Valley may produce some
convection, however as of now this should stay to our west. Overall
a very warm to hot airmass remains in place, although the dew points
should lower some more for much of the area.

For Wednesday and Thursday...As a possible short wave trough lifts
northeastward near our area Wednesday night into Thursday, a surface
boundary draped nearby may drift north as a warm front. This may
result in some convective development with any organized storms
dependent upon the strength of the large scale forcing. Kept PoPs at
low chance or less for now.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

VFR sct clouds aoa 4500 ft. Southwest wind gust 20-25 kt during
the afternoon. Chc of brief MVFR conds in any possible tstm
vcnty KRDG/KABE this afternoon. Confidence on convection within
5 mi of KRDG/KABE is below avg.

Tonight...VFR. MVFR vsby in haze may develop toward 10z Saturday
July 1. Chc of an evening TSTM vcnty KRDG/KABE. Showers possible
along and e of I-95 toward 10z/1 as well.

OUTLOOK...
Saturday...MVFR ceilings possible for a time in the morning,
otherwise VFR ceilings. Showers and thunderstorms are expected to
increase, especially in the afternoon and evening. Lower ceilings
and especially significantly reduced visibilities at times with
heavier showers and thunderstorms. South-southwest winds increase to
10-15 knots with gusts up to 20 knots, then diminishing to less than
10 knots in the evening before possibly turning westerly late at
night.

Sunday through Tuesday...Generally VFR. An isolated shower or
thunderstorm possible at times especially in the afternoon to early
evening. Winds mostly west or northwest at 10 knots or less.

&&

.MARINE...
SCA is posted for all the Atlantic waters through early tonight
with a slight lull this morning just below criteria but winds
and seas increase this afternoon. DE Bay: a new SCA for only
this aftn/evening.

OUTLOOK...
Saturday...An uptick in the southwesterly winds may occur with gusts
to about 25 knots, especially across the northern coastal water
zones. Showers and thunderstorms may produce locally stronger winds,
especially later in the afternoon and at night.

Sunday through Tuesday...The conditions should be below Small Craft
Advisory criteria.

RIP CURRENTS...
Conditions at LBI just before 5 am were considerably rougher
than 24 hours ago with seas 2 foot higher and a strong south to
north current. While seas may subside somewhat this morning,
wind and seas are forecast to increase again during mid and late
afternoon. Chilly water temps...several degrees below normal
(upwelling) helps control surf zone entry. Bottom line: for
safety, swim only where the lifeguards can see you.

NJ: Moderate risk for the formation of dangerous rip currents
today as southerly winds gust to 25 or 30 mph this afternoon.
DE: Low risk.

&&

.CLIMATE...
Updated 430 AM friday (today)

Monthly avg temp for June

PHL projecting 74.6 or 1.3 degrees above the average of 73.3

ABE projecting 70.8 or 1.7 degrees above the average of 69.1

Seven of our eight long term climate sites will average above
normal probably from 1 degree for TTN/ILG to as much as 2 degrees
for GED.

Mount Pocono is our only below normal average and projecting
1-1.3 below.

These projections were based on our 330 am Friday forecast.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 2 AM EDT Saturday for ANZ450>455.
     Small Craft Advisory until 2 AM EDT Saturday for ANZ430-431.

&&

Synopsis...Gorse
Near Term...Drag/Robertson
Short Term...Drag
Long Term...Gorse
Aviation...Drag/Gorse
Marine...Drag/Gorse
Climate...
Hazardous weather outlook, Jun 30, 3:54 AM EDT, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
354 AM EDT Fri Jun 30 2017

NJZ001-PAZ054-055-010800-
Sussex-Carbon-Monroe-
354 AM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for northern New Jersey and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

There is a chance a few thunderstorms this afternoon produce locally
strong winds, some hail and heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday, thunderstorms especially in the afternoon and early evening
could produce locally damaging winds and very heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible on Saturday.

NJZ007-PAZ060>062-010800-
Warren-Berks-Lehigh-Northampton-
354 AM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for northern New Jersey and east
central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday, thunderstorms especially in the afternoon and early evening
could produce locally damaging winds and very heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible on Saturday.

DEZ001>003-MDZ008-012-015-019-020-NJZ008>010-012-013-015>023-027-
PAZ070-071-101>106-010800-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-Mercer-
Salem-Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-
Atlantic-Cape May-Southeastern Burlington-Delaware-Philadelphia-
Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
354 AM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ014-024>026-010800-
Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-
354 AM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...Today and Tonight.

There is a moderate risk for the development of dangerous rip
currents.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-010800-
Delaware Beaches-
354 AM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for southern Delaware.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-010800-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
354 AM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 30, 3:07 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
307 PM EDT FRI JUN 30 2017

PAZ055-301930-
Monroe-
307 PM EDT FRI JUN 30 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MONROE COUNTY...

At 307 PM EDT, a strong thunderstorm was located over Gouldsboro, or
11 miles northwest of Mount Pocono, moving northeast at 45 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Tobyhanna, Gouldsboro State Park, Skytop and Arrowhead Lake.

LAT...LON 4121 7522 4112 7553 4117 7560 4118 7558
      4120 7557 4123 7554 4122 7551 4123 7551
      4125 7526
TIME...MOT...LOC 1907Z 234DEG 39KT 4124 7551

po

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 2:53 AM EDTSmall Craft AdvisoryPHI43 hr
Jun 30, 6:01 PM EDTAreal Flood AdvisoryPHISussex4 hr
Jun 30, 6:59 PM EDTSpecial Weather StatementPHISussex, Warren46 min
Jun 30, 4:51 PM EDTSpecial Weather StatementPHINorthampton54 min
Jun 30, 6:23 PM EDTSpecial Weather StatementPHILehigh, Northampton37 min
Jun 30, 7:12 PM EDTAreal Flood AdvisoryPHIBerks, Lehigh2 hr
Jun 30, 7:29 PM EDTSpecial Weather StatementPHILehigh46 min

Nearby

Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.